Now as close as this person is, I should have known if they were taking any pills actively. Asking what types of medication that they were currently taking, I discovered they were taking Celexa, an SSRI (selective serotonin reuptake inhibitor) and phentermine, an appetite suppressant.
I decided to see if there were any drug-drug interactions. Turns out that phentermine shouldn't be given with any SSRI because of an increased risk for serotonin syndrome. Now these drugs were prescribed together and picked up from the same pharmacy and nobody knew anything it; nor did any system catch it.
I knew something wasn't right because I recalled SSRIs typically are excreted through bile about 80%, with 20% excreted through urine. Bile means you poop it out. Appetite suppressant means you don't poop as much. Not pooping much = more serotonin-screwing-with-agents still in the body. I try to break things down to the simplest level: believe me; it helps! Not to mention the potential for serotonin toxicity which can lead to the potentially fatal serotonin syndrome.
This family member reported:
I obviously told this person they shouldn't take either drug for 3-4 days since the half-life of Celexa is 35h. I'm continuing to assess for signs of serotonin sydrome, but they seem to be improving.Turns out polypharmacy can be closer than we think: I definitely think everyone should audit their medications, especially after this scary incident.